Endocrine Abstracts (2017) 49 EP337 | DOI: 10.1530/endoabs.49.EP337

Symptomatic bisphosphonate-induced hypocalcaemia after severe idiopathic hypercalcaemia

Joana Lima Ferreira, Teresa Tavares, Rui Moço & Pedro Melo


Hospital Pedro Hispano, ULS Matosinhos, Portugal.


Introduction: Bisphosphonates, generally considered as safe drugs, are potent inhibitors of bone calcium outflow used to treat osteoporosis and hypercalcemia associated with malignancy. Bisphosphonate-induced hypocalcaemia is an increasingly reported complication, but it has not yet been a subject of comprehensive research.

Case report: A 65-year-old woman had a history of Crohn’s disease and ankylosing spondylitis medicated with prednisolone and etanercept. Due to vitamin D deficiency she had been taking calcium and vitamin D supplementation. At a consultation she presented with difficulty in concentration and balance, and blurred vision. Analysis revealed severe hypercalcemia (ionized Ca2+2.18 mmol/l), elevated serum creatinine and normal parathyroid hormone (PTH). She was treated with intravenous fluids and a single intravenous dose of zoledronate, resulting in calcium normalization and clinical remission. Five days later she returned for delirium, tetany, perioral paraesthesia and carpopedal spasm. Chvostek’s sign was positive. Hypocalcaemia (ionized Ca2+0.97 mmol/l), vitamin D deficiency, elevated PTH, hypomagnesaemia, hypophosphataemia and hypokalaemia were detected. She required intravenous calcium and long-term oral calcium and vitamin D supplementation with gradual but sustained improvement. Densitometry revealed femur and lumbar spine osteoporosis. Study was negative for neoplasms and despite extensive study, aetiology of hypercalcemia remains unclear.

Discussion: This case illustrates a serious but still poorly recognized complication of hypercalcaemia treatment. Most patients do not develop hypocalcaemia due to compensatory mechanisms that could be affected in this case: vitamin D deficiency, diminished intestinal calcium absorption (corticoids and zoledronate) and lower tubular calcium reabsorption, and decreased excretion of zoledronate due to acute renal failure. Considering the high prevalence of vitamin D deficiency and the sudden nature of hypocalcaemia, these and other risk factors should be considered when using bisphosphonates in order to prevent this potentially fatal complication. Further studies may clarify the overall risk and approach to this situation.

Article tools

My recent searches

No recent searches.